Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 7, 2009, 10:37 PM CST for Lyon County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2009, 10:37 PM CST (04:37 UTC)
- Expired
- Mar 7, 2009, 11:00 PM CST
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 10:46 PM CST | HAIL 0.75 | Ene Allen, KS | |
| Mar 7, 10:47 PM CST | HAIL 1 | N Admire, KS | |
| Mar 7, 10:55 PM CST | HAIL 0.88 | 7 S Harveyville, KS | ALSO ESTIMATED 55 MPH WIND GUSTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 9:51 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 080437
SVRTOP
KSC111-080500-
/O.NEW.KTOP.SV.W.0013.090308T0437Z-090308T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CST SAT MAR 7 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AND CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1100 PM CST
* AT 1033 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF AMERICUS...OR 6 MILES WEST OF EMPORIA...MOVING NORTHEAST
AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUSHONG...
AMERICUS...
EMPORIA...
ALLEN...
ADMIRE...
READING...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 153.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 140.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3832 9635 3862 9635 3873 9595 3857 9595
3856 9594 3842 9594
TIME...MOT...LOC 0437Z 238DEG 50KT 3846 9623
$$
BYRNE1 follow-up statement
000 WWUS53 KTOP 080446 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1046 PM CST SAT MAR 7 2009 KSC111-080500- /O.CON.KTOP.SV.W.0013.000000T0000Z-090308T0500Z/ LYON- 1046 PM CST SAT MAR 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHERN LYON COUNTY... AT 1042 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF AMERICUS...OR 9 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... ALLEN...BUSHONG...ADMIRE AND READING. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 153. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3844 9635 3862 9635 3873 9595 3850 9595 TIME...MOT...LOC 0446Z 230DEG 45KT 3857 9617 $$ BYRNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 7:26 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 7, 7:26 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 726 PM CST SAT MAR 7 2009 .UPDATE... UPDATED FOR MESOSCALE FORECAST. && .DISCUSSION... ...MESOSCALE UPDATE... 01:15 RADAR IMAGERY INDICATING WELL STRUCTURED SUPERCELL JUST NORTHEAST OF AMERICUS MOVING NORTHEAST. LOW LEVEL ORGANIZATION SHOWS STRONG INFLOW NOTCH SIGNAL BUT STILL SOMEWHAT BROAD ROTATION AT THIS TIME. CALLING AROUND TO SOME LOCAL STORM SPOTTERS/CHASERS INDICATES NO REPORTS OF LOW LEVEL ORGANIZATION THUS FAR...SO NO TORNADO WARNING HAS BEEN ISSUED AS YET. MODIFYING 00Z KTOP SOUNDING FOR REPRESENTATIVE INFLOW NEAR EMPORIA INDICATES AROUND 20 J/KG OF CONVECTIVE INHIBITION TO SURFACE BASED CONVECTION...SO SUPERCELL TSTM ITSELF MAY BE SLIGHTLY ELEVATED. DOWNSTREAM MESONET OBS INDICATE GRADUAL MOISTENING WITH DEW POINT VALUES INCREASING FROM LOWER 50S TO MID 50S. AT THE SAME TIME TEMPERATURES HAVE BEEN STEADILY DROPPING HOWEVER...SO BELIEVE THAT SFC BASED CONVECTION IS NOT AS LIKELY AT THIS TIME. WITH ANY INDICATION OF LOW LEVEL ORGANIZATION WILL UPGRADE THE WARNING IF GOOD RADAR SUPERCELL STRUCTURE MAINTAINS ITSELF. OTHER MESOSCALE NOTES...LARGE SCALE LIFT BEGINNING TO SPREAD OVER THE FORECAST AREA WITH RAIN SHOWER ACTIVITY DEVELOPING OVER NORTH CENTRAL KS...LIFT NOTABLY ASSOCIATED WITH LEFT EXIT REGION OF APPROACHING H300 JET. TEMPS ACRS NORTH CENTRAL KS HAVE BEEN FALLING RAPIDLY...WILL HAVE TO PAY CLOSE ATTENTION TO SFC OBS TO MAKE SURE RAIN SHOWER ACTIVITY DOES NOT EVOLVE INTO FREEZING RAIN SHOWER ACTIVITY. AT THE MOMENT CNK ASOS MAINTAINING 36/35 READING...SO LIQUID PRECIP SHOULD PREVAIL OVER THE NEXT COUPLE HOURS. CAVANAUGH && .AVIATION... && .PREV DISCUSSION... /ISSUED 601 PM CST SAT MAR 7 2009/ UPDATE... UPDATED FOR MESOSCALE FORECAST. DISCUSSION... ..MESOSCALE UPDATE... 2345Z RADAR IMAGERY INDICATES SFC BOUNDARY EXTENDING FROM JUST NORTH OF LAWRENCE WEST THROUGH SOUTHERN SHAWNEE COUNTY AND THEN JUST SOUTH OF THE TOWN OF ESKRIDGE INTO NORTHERN MORRIS COUNTY. MESONET OBSERVATIONS ACROSS EASTERN KS INDICATE A SFC TROUGH NICELY OUTLINING THIS FRONTAL BOUNDARY AND A POSSIBLE MESOSCALE LOW PRESSURE CIRCULATION ROUGHLY LOCATED OVER MORRIS COUNTY. SURFACE FLOW SOUTH AND EAST OF THIS FEATURE HAS BEEN BACKING POTENTIALLY INCREASING LOW LEVEL STORM RELATIVE HELICITY...IF STORMS CAN REMAIN SURFACE BASED AS THEY MOVE NEAR INTERSTATE 35 NEAR EMPORIA. AT THIS TIME IT IS DIFFICULT TO DETERMINE IF STORMS WILL REMAIN SFC BASED AS THEY APPROACH THE LYON COUNTY AREA...SFC TEMPERATURES HAVE FALLEN BY A DEGREE OR SO AND SPC 23Z MESOSCALE ANALYSIS INDICATES MIXED LAYER CINH HAS INCREASED TO 25 TO 50 J/KG AS A RESULT. 00Z UPPER AIR SOUNDING MAY NOT OFFER MUCH INSIGHT INTO THE LOWEST LAYER OF THE ENVIRONMENT HERE AS IT IS NORTH OF THE SFC BOUNDARY. RIGHT NOW BEST ORGANIZED STORM IS TORNADIC SUPERCELL OVER MARION COUNTY TRACKING EAST TOWARDS LYON COUNTY...AT ITS CURRENT SPEED AND MOTION IT IS TRACKED TO REACH WESTERN LYON COUNTY AT 7 PM CST. WILL KEEP A CAREFUL EYE ON SFC OBS FOR ANY SIGNS OF COOLING OR WARMING AS SIGNS OF WHETHER LOW LVL ENVIRONMENT IS COUPLED. OTHER MESOSCALE OBSERVATIONS...THE STRONG SHORTWAVE TROUGH IS NOW BECOMING INCREASINGLY NEUTRALLY TILTED AS IT PUSHES THROUGH SOUTHERN CO. ANOTHER WEAKER LEAD SHORTWAVE TROUGH CONTINUES NORTH THROUGH WESTERN NE AT THIS TIME...WHICH MAY BE AIDING COLD AIR ADVECTION NORTH OF THE SFC BOUNDARY BISECTING THE FORECAST AREA. LOW LEVEL H925 AND H850 PROFILERS SOUTH OF THIS BOUNDARY HAVE BACKED AND INCREASED IN INTENSITY...SO LOW LEVEL JET LOOKS TO BE SETTING UP WITHIN THE WARM SECTOR...AND SHOULD CONTINUE TO GRADUALLY INTENSIFY OVER THE NEXT COUPLE OF HOURS. 21Z RUC ANALYSIS INDICATES AS THIS FLOW BACKS AND INTENSIFIES POSITIVE MOISTURE TRANSPORT WILL OCCUR OVER MUCH OF EAST CENTRAL KS...LIKELY SUSTAINING ANY CONVECTION THAT MOVES EAST INTO EAST CENTRAL KS THROUGH 9 PM CST. THREAT FOR SEVERE WEATHER CONTINUES IN THE SVR WATCH AREA...ESPECIALLY IN EAST CENTRAL KS. LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING OUTFLOW WINDS LOOK TO BE THE PRIMARY SEVERE WEATHER THREATS. CANNOT COMPLETELY RULE OUT TORNADO THREAT IN THE WARM SECTOR...HOWEVER ABILITY OF CONVECTION TO REMAIN COUPLED IS IN QUESTION. WILL UPDATE AGAIN AROUND 7 OR 730 WITH LATEST THOUGHTS ON BOUNDARY LAYER CONDITIONS. CAVANAUGH AVIATION... PREV DISCUSSION... /ISSUED 538 PM CST SAT MAR 7 2009/ UPDATE... UPDATED FOR THE 00Z TAFS. DISCUSSION... SEE PREVIOUS DISCUSSION. AVIATION... FOCUS ON THE NEAR TERM AS CONVECTION DEVELOPS/MOVES OVER TERMINALS WITHIN THE NEXT FEW HOURS. SFC BOUNDARY HANGS JUST SOUTH OF A MHK TO TOP LINE...AND SCATTERED STORMS HAVE BEEN DEVELOPING... PROMPTING INCLUSION OF VCTS. AREA OF SUSTAINED CONVECTION WILL MOVE INTO MHK WITHIN THE FIRST HOUR OF THE TAF PERIOD...AND TOP/FOE AFTER 02Z. AT LEAST MVFR CIGS EXPECTED WITH THE TSRA...BRIEFLY DROPPING TO IFR. POST-FRONTAL MVFR/POTENTIALLY IFR STRATUS HANGS AROUND THROUGH THE MID-MORNING HOURS...BEFORE SCATTERING OUT AS DRY AIR BEGINS TO MIX DOWN. WITH MAIN PIECE OF UPPER LEVEL ENERGY STILL PROGGED TO COME THROUGH AFTER 06Z...VCSH INCLUDED...BUT RA POSSIBLE IN THIS TIME FRAME ESPECIALLY AT TOP/FOE. LOSS OF ELEVATED INSTABILITY NEGATES THUNDER MENTION AFTER 06Z. VFR CONDITIONS AFTER 16Z. LUNDE PREV DISCUSSION... /ISSUED 318 PM CST SAT MAR 7 2009/ DISCUSSION... SVR WX IS THE PRIMARY CONCERN THIS AFTN. SRN FRINGE OF INITIAL SHRTWV TROF /DISCUSSED IN MID MRNG UPDATE AFD/ IS NOW MOVG THRU WRN KS. LATEST SAT IMAGES INDC THAT SOME CLEARING HAS TAKEN PLACE OVR CNTRL KS TO THE NORTH OF THE MAIN CI BAND. THIS HAS ALLOWED FOR STEEP LO LVL LAPSE RATES TO DVLP IN AN AXIS FM SW KS INTO CNTRL KS AND SOME SFC BASED CU HAVE DVLPD. CONCERN INITIALLY IS AS WRN KS FORCING FOR ASCENT WORKS EWD INTO DEEPER MOISTURE...TSRA WL DVLP ALNG THE FNT/LAPSE RATE AXIS FM SW TO NE THIS EVNG. MOISTURE STILL OF SUBSTANDARD QUALITY LEADING TO ONLY MARGINAL INSTABILITY. NEVERTHELESS...VERY STEEP MID LVL LAPSE RATES ATOP THE MODERATELY MOIST BOUNDARY LAYER WILL LEAD TO ARND 500-1200 J/KG OF CAPE OVR THE CNTRL AND SRN CWA THIS EVNG. AS ACTIVITY TO THE WEST MOVS INTO THIS INSTABILITY...SOME SVR WX IN THE FORM OF WND AND HAIL IS POSSIBLE GIVEN THE 50 KT OF EFFECTIVE BULK SHEAR. LATER THIS EVNG...MORE WIDESPREAD ACTIVITY IS EXPECTED TO DVLP OVR THE CNTRL AND ERN CWA AS THE MAIN UPPR LVL LO /NOW MOVG THRU NRN NM PER LATEST WV IMAGERY/ MOVS ITNO ERN KS. HAVE MAINTAINED LIKELY TO CAT POPS FOR MOST OF THE AREA TONIGHT WITH MOST AREAS SEEING SOME PRECIP AT SOME POINT. MAIN AREA FOR SVR WX LOOKS TO BE ALNG THE FNT...WHICH AT 20Z EXTNDD ALNG THE INTERSTATE 70 CORRIDOR...AND SHLD CONT TO DROP SLOWLY SWD TONIGHT. HAVE COOLED GOING LOWS FOR TONIGHT GIVEN THE UPSTREAM OBS IN NEB. MET NUMBERS SEEMED CLOSER TO REALITY. UPPER LEVEL SYSTEM WILL SHIFT EWD ON SUN MRNG AND HAVE MAINTAIN SOME LO CHC POPS OVR THE ERN CWA IN THE MRNG...BUT THINGS SHLD DRY OUT BY NOON. CLDS WL DECREASE FM W TO E THRU THE DAY WITH MOSTLY SUNNY SKIES BY AFTN. LOOKS LIKE MIXING TO JUST BELOW H85 ON SUN AFTN WHICH WLD GIVE HIGHS VRY CLOSE TO THE WARMER MAV NUMBERS AND IN LINE WITH CURRENT FORECAST. BOUSTEAD SUNDAY NIGHT THROUGH TUESDAY...A SECONDARY STRONG SHORTWAVE TROUGH DIVING SOUTH ALONG THE WESTERN CONUS COAST PER 12Z UPPER AIR ANALYSIS WILL PULL NORTHEAST INTO THE CENTRAL PLAINS MONDAY NIGHT BRINGING US OUR NEXT CHANCE AT TSTM ACTIVITY MONDAY AFTERNOON AND THRU THE OVERNIGHT HOURS. SOUTHERLY FLOW LOOKS TO RETURN TO THE PLAINS SUNDAY NIGHT WITH PRESSURE FALLS OVER THE HIGH PLAINS AS THE SHORTWAVE TROUGH APPROACHES THE REGION. SOUTHERLY FLOW WILL TAP INTO SOME SHALLOW GULF MOISTURE MONDAY MORNING BRINGING MOISTURE BACK INTO EASTERN KS QUICKLY DURING THE DAY ON MONDAY. BIGGEST CONCERN FOR TSTM CHANCES ARE THAT H850 FLOW VEERS WITH THE APPROACH OF THE TROUGH ON MONDAY WARM AND DRY AIR FROM THE TX/OK PANHANDLE REGION WILL EFFECTIVELY SHUNT DEEPER QUALITY LOW LEVEL MOISTURE SOUTHEAST INTO SOUTHEASTERN KS AND INTO MO. WITHOUT KNOWING THE DEPTH AND QUALITY OF THE LOW LVL MOISTURE FIELDS IT IS DIFFICULT TO SAY FOR SURE WHAT OUR THUNDERSTORM CHANCES WILL BE IN EASTERN KS...HOWEVER FEEL THAT WITH LIMITED POTENTIAL POTENTIAL FOR BACKING OF LOW LEVEL WINDS...TSTM CHANCES ACROSS EASTERN KS WILL BE LIMITED TO THE LATE AFTERNOON HRS OF MONDAY AND INTO THE EVENING HRS BEFORE THE WARM...DRY LOW LVL AIR EFFECTIVELY TAKES TSTM CHANCES EAST INTO MO. LEFT POPS IN THE FORECAST THROUGH MUCH OF THE OVERNIGHT HRS AS RUN TO RUN CONSISTENCY OF THE EVOLUTION OF THIS STORM SYSTEM HAS BEEN NOT HANDLED WELL BY THE MEDIUM RANGE MODELS. TUESDAY NIGHT THROUGH FRIDAY...THE PASSAGE OF THE STRONG SHORTWAVE TROUGH TUESDAY MORNING THROUGH THE PLAINS WILL SEND A COLD CANADIAN AIRMASS SOUTH INTO THE FORECAST AREA BRINGING TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. A SPLIT FLOW REGIME LOOKS TO SET UP OVER THE CONUS WITH KS LOOKING TO REMAIN JUST ON THE SOUTHERN EDGE OF THE NORTHERN STREAM FLOW ALOFT. THIS NORTHWEST FLOW PATTERN SHOULD KEEP THE FORECAST DRY AND TEMPERATURES BELOW NORMAL THROUGH FRIDAY. ECMWF INDICATES A SOUTHERN STREAM SHORTWAVE TROUGH MOVING NORTHEAST THROUGH THE SOUTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY...POSSIBLY BRINGING SOME CLOUD COVER NORTH INTO THE CWA. THE TROUGH LOOKS TO REMAIN FAR ENOUGH SOUTH TO PRECLUDE ANY SIGNIFICANT RETURN FLOW AND CHANCE OF PRECIPITATION. FRIDAY NIGHT AND SATURDAY...GENERALLY FOLLOWED HPC GUIDANCE. GFS AND ECMWF INDICATE WEAK RIDGING ALOFT SO SAW NO REASON TO INTRODUCE ANY POPS OR STRAY SIGNIFICANTLY FROM NATIONAL GUIDANCE. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && CAVANAUGH/99/99
Hazardous weather outlook, Mar 7, 2:42 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CST SAT MAR 7 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 242 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NEARLY STATIONARY BOUNDARY EXTENDING FROM NEAR SALINA NORTHEAST TO SAINT JOE THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING OUTFLOW WINDS OF UP TO 70 MPH POSSIBLE THROUGH THE EVENING HOURS. SEVERE THUNDERSTORM ACTIVITY IS MOST LIKELY FOR AREAS ALONG AND SOUTHEAST OF THE FRONTAL BOUNDARY THIS AFTERNOON AND THIS EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS PORTIONS OF EAST CENTRAL KANSAS...BUT THE SEVERE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH SOMEWHAT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF EAST CENTRAL KANSAS MONDAY AFTERNOON...AND FOR THE ENTIRE AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING FOR AREAS ALONG AND SOUTHEAST OF A SALINA TO HOLTON LINE. CAVANAUGH
In the hours before
Local storm report, Mar 7, 9:12 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 NW BALDWIN CITY 38.82N 95.23W
03/07/2009 E0.88 INCH DOUGLAS KS NWS EMPLOYEE
&&
EPKLLocal storm report, Mar 7, 9:29 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 1 W OLIVET 38.48N 95.78W
03/07/2009 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 7, 9:31 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 2 NNE MELVERN LAKE 38.52N 95.78W
03/07/2009 E1.00 INCH OSAGE KS TRAINED SPOTTER
MOSTLY PENNY SIZE HAIL...ACCUMULATED ABOUT 1 INCH DEEP.
&&
CAVANAUGHSpecial weather statement, Mar 7, 9:58 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 958 PM CST SAT MAR 7 2009 KSZ040-080430- DOUGLAS- 958 PM CST SAT MAR 7 2009 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY... THROUGH 1030 PM CST...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS PORTIONS OF DOUGLAS COUNTY. TRAINED WEATHER SPOTTERS REPORTED THIS STORM WAS PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LAWRENCE...PLEASANT GROVE...BALDWIN CITY AND EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 199 AND 206 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. CAVANAUGH
Special weather statement, Mar 7, 10:24 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1024 PM CST SAT MAR 7 2009 KSZ037-054-080500- LYON-MORRIS- 1024 PM CST SAT MAR 7 2009 ...SIGNIFICANT WEATHER ALERT FOR MORRIS AND WESTERN LYON COUNTIES... THROUGH 1100 PM CST...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 45 MPH ACROSS PORTIONS OF MORRIS AND LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS...BUSHONG AND EMPORIA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 132 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BOUSTEAD
Special weather statement, Mar 7, 10:30 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1030 PM CST SAT MAR 7 2009 KSZ054-055-080500- LYON-OSAGE- 1030 PM CST SAT MAR 7 2009 ...SIGNIFICANT WEATHER ALERT FOR OSAGE AND LYON COUNTIES... THROUGH 1100 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF OSAGE AND LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OSAGE CITY...LYNDON...BURLINGAME...SCRANTON...POMONA STATE PARK AND POMONA LAKE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 152 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BYRNE/CAVANAUGH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 6:08 PM CST | Severe Thunderstorm Warning | TOP | Morris | 52 min |
| Mar 7, 6:41 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Morris | 49 min |
| Mar 7, 6:57 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 48 min |
| Mar 7, 7:30 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Osage | 60 min |
| Mar 7, 7:40 PM CST | Severe Thunderstorm Warning | TOP | Jackson | 23 min |
| Mar 7, 8:20 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 55 min |
| Mar 7, 8:42 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 33 min |
| Mar 7, 9:15 PM CST | Severe Thunderstorm Warning | TOP | Osage | 45 min |
| Mar 7, 9:38 PM CST | Flash Flood Warning | TOP | Lyon, Osage | 112 min |
| Mar 7, 10:53 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 37 min |
| Mar 7, 11:24 PM CST | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 36 min |
| Mar 7, 11:30 PM CST | Flash Flood Warning | TOP | Lyon, Osage | 60 min |
| Mar 7, 11:40 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 50 min |
| Mar 7, 11:41 PM CST | Areal Flood Advisory | TOP | Douglas | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.